Alert archive / Pennsylvania / Flash Flood Warnings in 2002

Flash Flood Warning 69, NWS Pittsburgh, PA

July 25, 2002Allegheny County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 25, 2002, 4:52 PM EDT for Allegheny County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 25, 2002, 4:52 PM EDT (20:52 UTC)
Expired
Jul 25, 2002, 7:45 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Allegheny County, PA

The radar

The Pittsburgh radar (KPBZ), 21 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.9 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 252052
FFWPBZ
PAC003-252345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
449 PM EDT THU JUL 25 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALLEGHENY COUNTY IN PENNSYLVANIA

* UNTIL 745 PM EDT

* AT 449 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED OVER 2 
INCHES OF RAIN HAS FALLEN IN THE LAST HOUR IN NORTHWESTERN PORTIONS 
OF ALLEGHENY COUNTY. THE HEAVIEST RAIN HAS FALLEN OVER THE SEWICKLEY 
HEIGHTS...MT NEBO AND INGOMAR AREAS. THE STORM IS NEARLY STATIONARY. 


<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
3 follow-up statements
000 
WGUS71 KPBZ 252119
FFSPBZ
PAC003-252215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
520 PM EDT THU JUL 25 2002


THE FLASH FLOOD WARNING CONTINUES FOR ALLEGHENY COUNTY UNTIL 745PM. 
THE HEAVIEST RAIN HAS NOW SHIFTED TO THE EAST AND IS MOVING INTO THE 
MCCANDLESS AND ROSS TOWNSHIP AREAS. RADAR ESTIMATES THAT 2 TO 2.5 
INCHES HAS FALLEN IN THE PAST HOUR WITH THIS STORM.


<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE 
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW 
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE 
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.







$$
000 
WGUS71 KPBZ 252213
FFSPBZ
PAC003-252315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
614 PM EDT THU JUL 25 2002


THE FLASH FLOOD WARNING FOR ALLEGHENY COUNTY CONTINUES UNTIL 7:45 PM.
HEAVY RAIN OF 1.5 TO 2.0 INCHES AN HOUR CONTINUES TO FALL OVER 
PORTIONS OF WESTERN ALLEGHENY COUNTY. AS OF 615 PM THE HEAVIEST RAIN 
WAS FALLING OVER PORTIONS OF MOON TOWNSHIP...CORAOPOLIS...INGRAM AND 
ROSS TOWNSHIP. THESE STORMS CONTINUE TO DUMB HEAVY RAINS OVER THE 
SAME AREAS...ADDING TO THE FLOODING PROBLEMS.










$$
000 
WGUS71 KPBZ 252214 CCA
FFSPBZ
PAC003-252315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
614 PM EDT THU JUL 25 2002


THE FLASH FLOOD WARNING FOR ALLEGHENY COUNTY CONTINUES UNTIL 7:45 PM.
HEAVY RAIN OF 1.5 TO 2.0 INCHES AN HOUR CONTINUES TO FALL OVER 
PORTIONS OF WESTERN ALLEGHENY COUNTY. AS OF 615 PM THE HEAVIEST RAIN 
WAS FALLING OVER PORTIONS OF MOON TOWNSHIP...CORAOPOLIS...INGRAM AND 
ROSS TOWNSHIPS. THESE STORMS CONTINUE TO DUMP HEAVY RAINS OVER THE 
SAME AREAS...ADDING TO THE FLOODING PROBLEMS.










$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 4:34 PM EDT, 18 minutes earlier.

Area forecast discussion, Jul 25, 4:34 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
434 PM EDT THU JUL 25 2002

WILL UPDATE TO ADD LOCALLY HEAVY RAIN AMOUNTS WHERE CONVERGENCE
BOUNDARIES AND HIER DWPTS INTERSECT. OTHERWISE THE SAME.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jul 25, 4:48 PM EDT, 4 minutes before
PAZ020-252200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
448 PM EDT THU JUL 25 2002

...THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH BEAVER COUNTY...

SCATTERED THUNDERSTORMS WITH HEAVY RAINFALL ARE MOVING VERY SLOWLY
ACROSS PORTIONS OF BEAVER COUNTY.  THE HEAVIEST RAINFALL IS
OCCURRING OVER SOUTHEAST BEAVER COUNTY NEAR ECONOMY AND AMBRIDGE.
AMOUNTS OF OVER AN INCH ARE LIKELY IN A SHORT PERIOD OF TIME.

MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADS.

Nearby

Flash Flood Warnings in Pennsylvania, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.